Missouri, 2004

Lightning Strike in Missouri, August 25, 2004

August 25, 2004 · NWS LSX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 2:30 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 2:30 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED AUG 25 2004

.DISCUSSION...
ABREVIATED DISC...CNVTN HAS NOW DVLPD NICELY ALG A JEF-UIN LN.  WL
EXTEND/EXPAND FFA INTO ALL BUT FAR S COUNTIES TIL 06Z.  A BIT UNSURE
HOW MUCH INTS CNVTN WL OCR W OF ONGOING LN...BUT AMS OVR E KS STILL
XTRMLY UNSTBL...AND GIVEN TDAS RAINS LESSER AMTS WL CAUSE PROBLEMS
ONCE AGAIN OVR OUR FAR NW COUNTIES.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TIL 05Z ALG-N OF VIH...SAR LN.
IL...FLASH FLOOD WATCH TIL 05Z ALG-N OF SAR-SLO LN.

&&

TRUETT
Hazardous weather outlook, Aug 25, 7:41 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT WED AUG 25 2004

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-051-261200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS-SHELBY-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH THE AREA THIS EVENING. HEAVY RAIN IS POSSIBLE THIS
EVENING...AND WITH VERY HEAVY RAIN DURING THE DAY...FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN TO THE AREA
ON THURSDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH THE MID
MISSISSIPPI VALLEY.

THIS FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL CONTINUE THE CHANCE OF THUNDERSTORMS FRIDAY...
SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

ILZ058>060-064-098>102-MOZ049-052-059>065-072-073-261200-
BOND IL-CALHOUN IL-CRAWFORD-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-
JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL-MONROE IL-MONTGOMERY IL-
OSAGE-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING HOURS.
A FLOOD WATCH IS IN EFFECT UNTIL 12 MIDNIGHT.

ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE EVENING
HOURS. HEAVY RAIN MAY OCCUR YET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGHOUT THE EVENING HOURS.

MOZ084-085-099-261200-
IRON-MADISON-REYNOLDS-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS YET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING HOURS.

ILZ065-069-070-074-079-MOZ074-075-261200-
CLINTON IL-FAYETTE IL-MARION IL-RANDOLPH IL-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS YET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING HOURS.

In the hours before

Local storm report, Aug 25, 5:55 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     GODFREY                 38.97N 90.19W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            PARTIAL ROOF BLOWN OFF BUILDING.

&&

AP
Local storm report, Aug 25, 6:18 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            POWER LINES, 8 TO 12 INCH LIMBS AND LARGE TREES REPORTED
            DOWN.

&&

AP
Local storm report, Aug 25, 6:28 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     ALTON                   38.90N 90.15W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            ALTON AIRPORT...400 SQUARE FOOT SECTION OF HANGER ROOF
            BLOWN OFF.

&&

AP
Local storm report, Aug 25, 6:31 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CUBA                    38.06N 91.40W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            POWER LINES DOWN NEAR AND IN CUBA, MO.

&&

AP
Local storm report, Aug 25, 6:56 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 N STEELVILLE          38.01N 91.36W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND STEELVILLE, MO.

&&

AP
Special weather statement, Aug 25, 7:05 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT WED AUG 25 2004

MOC055-071-073-093-099-123-179-186-187-221-260115-
CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-MADISON-REYNOLDS-
ST FRANCOIS-STE GENEVIEVE-WASHINGTON-
805 PM CDT WED AUG 25 2004

...PARTS OF SEVERE THUNDERSTORM WATCH NUMBER 784 HAVE BEEN
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR PARTS OF SOUTHEAST
MISSOURI.  AS A RESULT...THE SEVERE THUNDERSTORM WATCH FOR
GASCONADE...FRANKLIN...AND CRAWFORD COUNTIES HAS BEEN CANCELLED.

HOWEVER...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9
PM FOR AREAS ALONG AND EAST OF A BIXBY..POTOSI...HILLSBORO LINE.
THIS INCLUDES JEFFERSON...WASHINGTON...REYNOLDS...IRON...ST.
FRANCOIS...STE. GENEVIEVE...AND MADISON COUNTIES IN MISSOURI...AS
WELL AS THE CITIES OF REYNOLDS...FARMINGTON...FREDERICKTOWN...AND
STE. GENEVIEVE.

TRUETT

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ste. Genevieve

When
August 25, 8:15 PM CST
Where
Ste. Genevieve County, Ste Genevieve
Reported by
NEWSPAPER
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Lighting struck a business causing a boiler to malfunction resulting in a large cloud of steam being released, which nearby residents originally thought was a dangerous gas. Computer equipment at the business was also damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419880.